Montana, 2024Damaging Wind in Montana, June 20, 2024
June 20, 2024 · NWS GGW · 1 event in 1 county or zone
Storms developed across northeast Montana during the afternoon hours with some of the storms reaching severe levels.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms developed across northeast Montana during the afternoon hours with some of the storms reaching severe levels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 20, 1:17 PM MST, 4 hours 3 minutes earlier.
Area forecast discussion, Jun 20, 1:17 PM MST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
217 PM MDT Thu Jun 20 2024
.DISCUSSION...
KEY MESSAGES:
- Shower and thunderstorm chances increase through Friday, when
stronger storms and a more widespread wetting rain is expected.
- A few isolated severe cells Friday late afternoon and evening
are possible, with wind and hail the primary threats.
- A slow warm up is expected through Sunday when some 90s for
highs likely appear.
WEATHER PATTERN OVERVIEW:
Scattered rain showers and isolated thunderstorms are increasing
in coverage this afternoon and looking to be mainly south of the
Missouri River. SPC's HREF is pointing toward some gusty winds
with these cells upward of 50 mph by 6pm this evening amidst
increased updraft helicity, but isolated and focused to the
southwest over higher terrain.
However, a shortwave arriving Friday afternoon does look like it
has the chance for a isolated severe cell or two with about 1000
J/kg CAPE, bulk shear around 40-50 kts, and precipitable water
over 1 inch. The one problem with this environment appearing in forecast
soundings and that is a cooler than average surface layer with
cloud cover, which will keep most convection elevated rather than
surface based. This may prevent strong winds initially. That being
said, CAMs point towards strong cells embedded in light shower
activity which could form their own environments and CAMs also
point towards a couple 50-65 mph gusts that could occur with the
strongest cells. The chance of at least one case of severe weather
in the GGW CWA Friday late afternoon and early evening is about
60%, with the chance of a single point getting hit by it less than
10%. Rain totals with this passage vary from a tenth to a half
inch over the CWA, with locally higher amounts where storms train.
Afterward, a ridging pattern will favor seasonably warm and drier
conditions from Sunday into the middle of next week.
FORECAST CONFIDENCE and DEVIATIONS:
There is high confidence (60-80%) in general thunder with minimal
chances (10%) for severe weather at a particular point Friday
afternoon and evening. Confidence is medium to high for the
general conditions remaining slightly warmer and drier than normal
through much of next week.
-Zanker/GAH
&&
.AVIATION...
LAST UPDATE: 2000Z
FLIGHT CAT RANGE: VFR - MVFR
DISCUSSION: SCT/BKN mid level cumulus is developing into
scattered showers and isolated thunderstorms late this afternoon
and evening, especially south of the Missouri River. Mainly KSDY
and KGDV will be impacted with medium (40%) confidence for brief
MVFR conditions. More widespread shower activity with embedded
stronger storms arrive after 18Z Friday.
SFC WIND: Calming to less than 10 kts tonight, then east around 10
kts Friday afternoon. Expect gusty and erratic winds near any
thunderstorm.
&&
.GGW WATCHES/WARNINGS/ADVISORIES...
None.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Jun 20, 2:37 PM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Glasgow MT
337 PM MDT Thu Jun 20 2024
MTZ022-202230-
Garfield MT-
337 PM MDT Thu Jun 20 2024
...Strong thunderstorms will impact portions of southeastern Garfield
County through 430 PM MDT
...
At 336 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles south of Edwards to 18 miles southwest
of Cohagen to 10 miles southwest of Hillside. Movement was north at
35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jordan and Cohagen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4686 10672 4686 10726 4731 10725 4740 10678
4725 10622 4684 10645 4684 10672
TIME...MOT...LOC 2136Z 193DEG 31KT 4682 10721 4689 10692 4681 10656
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MickelsonSpecial weather statement, Jun 20, 3:27 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Glasgow MT
427 PM MDT Thu Jun 20 2024
MTZ022-023-025-026-202330-
Garfield MT-Dawson MT-Prairie MT-McCone MT-
427 PM MDT Thu Jun 20 2024
...Strong thunderstorms will impact portions of southeastern
Garfield, southern McCone, northwestern Prairie and northwestern
Dawson Counties through 530 PM MDT
...
At 427 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Jordan to 7 miles north of
Hillside to 10 miles southwest of Brockway. Movement was northeast at
45 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Circle, Flowing Wells Rest Area, Cohagen, Nelson Creek Rec Area,
Brockway, Hillside, Crow Rock, Watkins, and Van Norman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4686 10584 4684 10662 4696 10710 4764 10671
4754 10594 4760 10514 4683 10583
TIME...MOT...LOC 2227Z 210DEG 38KT 4711 10698 4702 10640 4722 10594
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MickelsonSpecial weather statement, Jun 20, 3:59 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Glasgow MT
459 PM MDT Thu Jun 20 2024
MTZ021-210000-
Petroleum MT-
459 PM MDT Thu Jun 20 2024
...A strong thunderstorm will impact portions of southwestern
Petroleum County through 600 PM MDT
...
At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Grass Range, or 27 miles southeast of Lewistown,
moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Flatwillow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4684 10863 4684 10862 4688 10861 4681 10828
4675 10834 4675 10863
TIME...MOT...LOC 2258Z 296DEG 17KT 4685 10894
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MickelsonSpecial weather statement, Jun 20, 4:26 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Glasgow MT
526 PM MDT Thu Jun 20 2024
MTZ022-026-210030-
Garfield MT-Prairie MT-
526 PM MDT Thu Jun 20 2024
...A strong thunderstorm will impact portions of southeastern
Garfield and west central Prairie Counties through 630 PM MDT
...
At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Hillside, or 36 miles northwest of Miles City, moving
east at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mccloud and Crow Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4683 10583 4686 10584 4686 10609 4685 10609
4685 10631 4694 10630 4699 10553 4683 10562
TIME...MOT...LOC 2325Z 279DEG 22KT 4688 10618
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MickelsonSpecial weather statement, Jun 20, 5:06 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Glasgow MT
606 PM MDT Thu Jun 20 2024
MTZ016-210115-
Central and Southeast Phillips MT-
606 PM MDT Thu Jun 20 2024
...A strong thunderstorm will impact portions of central Phillips
County through 715 PM MDT
...
At 606 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Belknap, or 28 miles southeast of Chinook, moving east at 25
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Malta, Dodson, and Wagner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4845 10841 4844 10840 4844 10836 4843 10837
4843 10835 4852 10835 4848 10783 4810 10798
4822 10841
TIME...MOT...LOC 0006Z 288DEG 23KT 4841 10866
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MickelsonThunderstorm Wind, Petroleum
- When
- June 20, 5:20 PM MST
- Where
- Petroleum County, 12.48 mi ENE of Winnett
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.060, -108.100
The Mosby NW mesonet site (MOBM8) measured a 58 mph thunderstorm wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, June 20 to 23, 20246 deaths · 3 events
- Flooding in Iowa, June 20 to 30, 20242 deaths · $61 million · 50 events
- Flooding in South Dakota, June 20 to 30, 20241 death · $101 million · 72 events
- Tornado and Flash Flooding in Utah, June 20 to 21, 20242 deaths · 1 in hail · 9 events
- Rip Current in Florida, June 20, 20242 deaths · 1 event
- Tornado and Flash Flooding in Nebraska, June 20, 2024$4.0 million · EF1 · 30 events
- Heat and Damaging Winds in New York, June 20, 2024$172,000 · 65 kt wind · 41 events
- Flash Flood and Debris Flows in Colorado, June 20 to 21, 2024$515,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in Michigan, June 20, 2024$335,000 · 1.75 in hail · 7 events
- Flash Flooding in South Dakota, June 20 to 22, 2024$325,000 · 3 events
- Tornadoes and Flash Flooding in Nebraska, June 20 to 21, 2024$38,000 · EF1 · 12 events
- Flash Flooding and Flood in South Dakota, June 20 to 21, 2024$41,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176309.